207 EFFECT OF BARIUM SULPHATE ON STRENGTH OF BONE CEMENT
SIR,-While investigating the mechanical properties of bone cement we
that surgeons who
during total hip replacement may have reservations about the addition of barium sulphate (BaS04) as a radto-opaciner on the grounds that this might reduce the cement’s mechanical performance. With CMW bone cement 5 g of barium sulphate can be added to 40 g of poly (methyl methacrylate) powder. The compressive (c.s.) and diametrical tensile (D.T.S.) strengths of cements of varying BaS04 content are in megapascals :
Now that the number of children with Wilms’ tumour who surviving after treatment is increasing rapidly, it is es-
ment, which in its extreme form may result in the death of the patient. It is also important to be aware of the combined effect
and cytotoxic drugs on normal tissues in the intensive regimens of treatment which are now being used in young children with malignant tumours.
for Sick Children, London WC1N 3JH
zclw BaS04 on powder 0 10 12.5 15 20
C.S. (MPa,) 108.5±5.2
344+_2.5 31.3+2.6 32.1+1.8 30.0+4.0 31.4±2.1
103.4±2.9 105.5±2.0 102.4±5.2 107.3+3.2
We conclude that the addition of
BaS04, certainly in the recommended by the manufacturers of CMW bone cement, does not significantly affect the mechanical strength of the set cement, at least in vitro. In the current International Standards Organisation discussions to draw up a specification for bone cement, the minimum acceptable compressive strength for bone cement has tentatively been fixed at 70 MPa. amount
Our research project is Council.
Postgraduate School in Polymer Science,
the Science Research
G. P. PEARSON K. S. LAI D. F. JONES
University of Bradford, Bradford BD7 1DP
RADIATION NEPHROPATHY the damage which may be caused to the kidney by injudicious irradiation cites a 1952 study which suggests that doses greater than 2300 rad in 5 weeks may cause renal damage.’ More recently reports have shown the importance of limiting the dose to the unaffected kidney in children with Wilms’ tumour, many of whom are very young at the time of treatment. In 1969 Mitus et al.2 reviewed the renal function in 108 children who had been irradiated after nephrectomy for Wilms’ tumour in Boston. They concluded that "normal renal function could be preserved in children with unilateral nephrectomy, irradiation and administration of antitumordrugs, provided that irradiation of the normal kidney was kept below 1200 rads." This dose was usually given over 2 weeks from a kilovoltage machine. They reported 3 children who developed acute radiation nephritis after doses of 2400 rad to the unaffected kidney, and drew attention to the risk of late chronic nephritis in children who have received radiotherapy to a normal kidney. D’Angio3 had drawn attention to the radiation potentiating effect of actinomycin as early as 1962. At the time of the Boston study all children were receiving actinomycin as a single agent, either in one postoperative 5-day course, or in repeated courses every 3 months. There was no difference in subsequent renal function between the two groups. The report from Arneil et a1.4 of acute radiation nephritis in 2 children again demonstrates the risks of radiotherapy to normal tissues in young children. One patient with a stage-i Wilms’ tumour received 1500 rad to the unaffected kidney and the other patient with a stage-m Wilms’ tumour received 2000 rad. Both children had one postoperative course of actinomycin and were later given weekly vincristine after completion of
SIR,-Your editorial of July 10 (p. 81)
SIR,-Blanco and Rothwell’ have missed the point of our article.2 We neither stated nor implied that the metabolic acidosis encountered after the use of topical povidone-iodine was the cause of death in our burn patients. We did state, however, that the presence of the acidosis complicated the management of these seriously ill patients. We have not proved that renal impairment is a consequence of the systemic absorption of povidone and iodine. On the other hand, the data presented by Blanco and Rothwell far from prove the converse to be true. In addition, we are not aware of a description of the pathological lesion characteristic of iodine toxicity. Only non-specific changes of congestion and cloudy swelling of the liver and kidney after iodine poisoning in animals and man have been described.34 It is therefore difficult to assess toxicity using routine pathological examination. In conclusion, we do not feel that the use of topical povidone-iodine is indicated in patients with large burns. The absorption of large quantities of povidone and iodine associated with metabolic acidosis in this setting may complicate an already difficult situation.
radiotherapy. 1. Kunkler, P B., Farr, R. F., Luxton, R. W. Br J. Radiol. 1952, 25, 190 2 Mitus, A., Tefft, M., Fellers, F. X. Pediatrics, 1969, 44, 912. 3 D’Angio.G J. Am. J. Rœntgenol. 1962, 87, 106. 4. Arneil, G. C., Emmanuel, I. C., Flatman, G. E., Harris, F., Young, D. G., Zachary, R. B. Lancet, 1974, i, 960.
Royal Victoria Hospital, Montreal, Quebec, Canada H3A 1AI
JONATHAN L. MEAKINS JOHN B. PIETSCH
FACTOR VIII INHIBITOR BYPASSING ACTIVITY
SIR,-Dr Pollock and Dr Lewis (July 3, p.43) have raised number of points concerning our report on the use of F.E.I.B.A. in a haemophiliac with inhibitors.5
We stated that there were no side-effects due to F.E.I.B.A. in patient, and we would like to clarify this. The plateletcount was low before the start of F.E.I.B.A. treatment and, though remaining low for the first five days of F.E.I.B.A. therapy at a time of heavy bleeding, it rose rapidly to normal
levels when bleeding stopped and remained normal despite continuation of F.E.I.B.A. The thrombin clotting-time was normal throughout and the serum fibrinogen/fibrin degradation product level showed only a transient rise during the period of heavy bleeding. We conclude that there was no evidence of disseminated intravascular coagulation due to F.E.I.B.A. We do not dispute that transhexanamic acid, a potent antifibrinolytic agent, may have contributed to cessation of bleeding from the abdominal drain sites; the liver is rich in fibrinolytic activator which may have contributed to failure of local hxmostasis, in the presence of devitalised liver tissue.67 However, once heavy bleeding had ceased the laparotomy wound and multiple deep lacerations and abrasions healed completely and uneventfully. During this period the only therapeutic 1. Blanco, C., Rothwell, K. G. Lancet, 1976, i, 911. 2. Pietsch, J., Meakins, J. L. ibid. p. 280 3. Finkelstein, R., Jacobi, M. Ann. intern. Med. 1937, 10, 1283. 4. Webster, S. H., Rice, M. E., Highman, B., Von Oettingen, W. F. J. Pharmac. exp. Ther. 1957, 120, 171. English, P J, Sheppard, E. M., Wensley, R. T. Lancet, 1976, i, 1299. Sandberg, H., Rezai, M., Bangayan, T., Bellet, S., Feinberg, L., Hunter, S. J. Lab Clin. Med. 1963, 61, 592. Longmire, W. P. Jr., Cleveland, R. J. Surg. Clins. N. Am. 1972, 52, 687.